Tapering off of Prednisone
I am currently on 20 mg prednisone after tapering down from 40 mg which I was on for 2 weeks. I have been directed to taper down again next week to 10 mg. I am experiencing terrible headaches lasting days at a time as well as neck pain and insomnia. Has anyone found any relief or remedies for headache/neck pain? Thank you.
Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.
Hello @epvb and welcome to Mayo Connect. Thanks for posting this discussion on Prednisone. I’m sure that others will reply in the near future. A few more details might be helpful to our Mayo Community in responding to your post. For example, how long have you been taking the Prednisone and what was it being used for? Please share as you are comfortable. We look forward to getting to know you better! Keep in touch and let us know how you are doing. Teresa
@epvb, I also want to welcome you to Mayo Connect. As of Dec.9, 2016, I am successfully off prednisone!! So I am going to tell you in all honesty, “I feel your pain”.
I was on 5 mg daily for 7 years. In April I was tapered to half dose (2.5 mg) and my body was aarghhh! – achy, nausea, poor sleep, tired, grouchy, headaches. This surprised me because of the small dosage. After about 10 days I experiences a slight improvement. And after a month I was feeling okay. I did take some Tylenol to relieve the discomfort.
Then, when I was tapered to 0 mg, the symptoms returned:-( But at that time some other medical issues complicated things for me, and I was instructed to resume the 2.5 mg dosage. Finally in early Nov.2016, I was ready to taper again. This time I was advised to try the every other day approach. This worked well for me. After 6 weeks I quit completely.
I think that some people might just need longer for their body to adjust. You might want to talk to your doctor. I want to say that my taper was done with my medical team approval, and my routine labs were carried out to monitor my particular health concerns.
Here is what Mayo Clinic has to say about coming off prednisone.
I hope I have been able to give you some answers. Let me know how you are doing.
I’d like to add my welcome to Teresa’s, @hopeful33250. Here is some information from Mayo Clinic about Prednisone: http://mayocl.in/2o9HVRz
We have quite a few members, with various symptoms who have discussed Prednisone, and the tapering process. You may wish to view this discussion, “Poly myalgia rheumatic,” http://mayocl.in/2oqcbqC, where you will meet @barbararene @rinron @crhp194 @angelard @guener @charlena @momij @jrt26 @johnbishop @peck1944 @amkaloha and @jchatchett.
Another conversation that you may wish to see is, “After having severe prednisone withdrawal symptoms,” http://mayocl.in/2o9Pure, and I hope @kellie, @xango, @miast, @klmmrm, @patsyelsie will return with some more insight.
@epvb, I also noticed that you were diagnosed with collagenous gastritis; how long have you been on Prednisone?
To clarify, when you say the every other day approach, were you taking the prednisone every other day?
I have found that tapering even 5 mg at a time is too fast and I have too many withdrawal symptoms. I am only going down 1 mg at a time. Today I spoke w a Nurse I work with that said I probably should be decreasing 1/2 mg at a time. I explore all options bc I don’t believe my Rheumatoid Dr has enough experience and I think this PMR is such a mystery that you have to find what works for you as an individual. One plan for sure does not fit us all.
I have been taking 3 mg. Doing pretty good on that does. I had a stomach virus this weekend and I took 2 mg instead of my 3mg. It made a big difference. I could hardly bend down and put my clothes on this morning, so I increased my dosage back to 3mg this morning. Hopefully I will feel better later today.
Also, this part is a question for John. When you decreased your dose, was it when you felt good on that particular dose before you decreased? The reason I ask, is like I said, I felt good on the 3mg and thought I would try the 2 mg. Too much, maybe I will go back and do the 3 mg f0pr a month and then go down to 2 1/2 mg the next month, like the Nurse suggested. When I see my physician, she just wants me off of the prednisone. That is her goal.. Well mine too, but I have to be able to move in order to be off. I have been fortunate, I have no side effects that I know of from the prednisone, but I started w 10mg and have never been on a higher dose.
Thanks for all your feedback ya’ll!!
Hello @barbararene, my first episode of PMR took almost 3 years to get off prednisone. I started with the 20 mg and started tapering after a few months. The hardest for me was the last year where for about 6 months I was going back and forth between 1 mg and 1/2 mg dosage. I would go back to the higher dosage if the pain was a little too much (probably a 4 or 5 on a scale of 10). When I finally was able to stop taking the prednisone I think I still was feeling a little pain, maybe a 1 or 2 on a scale of 10 but it’s pretty subjective since I’m sure it’s different for each person.
This second bout of PMR I also started at 20 mg but within a month I started tapering the dosage sometime around last April. I’m now at 7.5 mg. I met with my primary care doctor yesterday and she wants me to stay on a dosage for a month – I had been trying to go down by 1 or 1/2 each week (I’m impatient) so I’m hoping it may work better descreasing the dosage every month. I’ve tried tapering every 3 days, every week and now every month. I’m playing it a little loose since I think if I can tolerate a little pain I may be able to get off prednisone sooner. Not a suggestion for anyone else but I think it worked OK for me with my first episode of PMR.
Just keep taking those steps!
Thanks for posting the link Rosemary!
@barbararene, Yes, every other day meant that I took my 2.5 mg dose one day, and then I skipped a day. Then took it , then skipped a day.
After doing this for about a month, with no pain, I even began to break these tiny half pills into half again, and followed the same every other day pattern with the teeny piece of pill (1.25 mg). Then I got brave and skipped two days, then quit. 🙂
I find it interesting one of my doctors said I should have no problem going off that small of a dose (5 mg). I guess that just shows that we really are all different in how our body reacts to different medications. It was my transplant team who suggested the NASA countdown taper: 5…4…3…2…1…And it was my PCP who suggested the every other day taper.
I hope you find a taper pattern that works for you.
Hi,I have been on prednisone since sept 2015 with perhaps two one-month break during this time. The dose varied from 40 to the current 10mg/ dayI have MRI confirmed osteo necrosis and family confirmed memory loss & personality changes.I am mentally poised for a remission of my ITP after Rituxan infusion. Talk about positive thinking!!! Now I am eager to get off prednisone.I will see my hematologist tomorrow and pray she will agree with alternating days of 5 & 10 mg per day. – or better yet go for 5mg/ day. I’ve been down the road of aches & fatigue when I went off it but in the interest of not having worsening bones I want to be tapered asap….It saved my life but I cannot b a cripple for the rest of my time !!!A
@angelard, Keep those positive thoughts going! I hope you have a good conversation with your hematologist tomorrow.
Remember to be patient – give your body a fair opportunity to adjust safely.